Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

May 2, 2018Glasscock County, Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2018, 10:45 PM CDT for Glasscock County, Reagan County, Upton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 10:45 PM CDT (03:45 UTC)
Expired
May 2, 2018, 11:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3649 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS54 KMAF 030345
SVRMAF
TXC173-383-461-030430-
/O.NEW.KMAF.SV.W.0029.180503T0345Z-180503T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1045 PM CDT WED MAY 2 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Glasscock County in western Texas...
  Northern Reagan County in western Texas...
  East central Upton County in western Texas...

* Until 1130 PM CDT

* At 1044 PM CDT, a severe thunderstorm was located 14 miles
  northeast of Rankin, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stiles and Saint Lawrence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3125 10180 3132 10191 3183 10168 3163 10127
      3158 10127
TIME...MOT...LOC 0344Z 204DEG 49KT 3139 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
041 
WWUS54 KMAF 030404
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1104 PM CDT WED MAY 2 2018

TXC461-030414-
/O.CAN.KMAF.SV.W.0029.000000T0000Z-180503T0430Z/
Upton TX-
1104 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UPTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3163 10134 3144 10154 3157 10178 3161 10178
      3183 10168 3165 10131
TIME...MOT...LOC 0404Z 200DEG 54KT 3167 10167 

$$

TXC173-383-030430-
/O.CON.KMAF.SV.W.0029.000000T0000Z-180503T0430Z/
Glasscock TX-Reagan TX-
1104 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN GLASSCOCK AND NORTHWESTERN REAGAN COUNTIES...

At 1104 PM CDT, a severe thunderstorm was located 17 miles southwest
of Garden City, moving north at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3163 10134 3144 10154 3157 10178 3161 10178
      3183 10168 3165 10131
TIME...MOT...LOC 0404Z 200DEG 54KT 3167 10167 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:07 PM CDT, 38 minutes earlier.

Area forecast discussion, May 2, 10:07 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1007 PM CDT Wed May 2 2018

.DISCUSSION...

Latest sfc obs show winds have fallen off at KGDP, and under
critical fire wx criteria over most of the area. Therefore, we'll
let both the RFW and NPW expire.  Updates outy shortly.

&&

.PREV DISCUSSION... /issued 607 PM CDT Wed May 2 2018/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

There is a slight chance of thunderstorms for MAF and FST this
evening; otherwise, VFR conditions are expected for the next 24
hours outside of areas of blowing dust. Gusty south to southwest
winds will decrease this evening with winds turning towards the
southeast briefly for MAF and FST. Winds will turn towards the
west and will increase Thursday afternoon.

PREV DISCUSSION... /issued 452 PM CDT Wed May 2 2018/

DISCUSSION...

We'll do a quick update for Severe T-storm watch #64 for storms
along the dryline extended from Sanderson to Snyder. Large hail
will be the main threat, but damaging winds also possible. Updates
out shortly.

PREV DISCUSSION... /issued 253 PM CDT Wed May 2 2018/

DISCUSSION...
Dryline currently just east of a Lamesa, Midland to Bakersfield
line. Dryline may push a little further east but backing upper
flow and significant height falls associated with a potent storm
system near the four corners should rapidly draw it westward into
the central and western Permian Basin early this evening. Strong
large scale lift ahead of the upper system (and right rear
quadrant of upper jet) should encourage thunderstorms, some strong
to severe, to develop along the dryline and Pacific cold front as
they push east together again later this evening and overnight.
The best chance of storms will be in the extreme eastern Permian
Basin where the deepest moisture shear and instability will last
the longest.

Thursday should be a quiet day as dry downslope flow develops
behind the Pacific front. Temperatures will be knocked back to
near normal values behind the front.

A northern stream cold front will track through the region
Thursday night and early Friday. This front will allow low level
moisture to push back westward into west Texas. In addition
the aforementioned upper level system will still be west of the
region. The combination of convergence along the front,
instability, and more large scale lift should allow more
showers and thunderstorms to develop across west Texas, especially
southeastern portions Thursday night and Friday in best moisture
and convergence. Temperatures Friday will be below normal behind
the second front.

Beyond Friday the forecast looks quiet Saturday through next
Monday in dry northwest flow aloft. Upper level ridging will build
over the forecast area by Sunday with above normal temperatures
expected again.

Looks like dryline thunderstorms will be possible, mainly across
portions of west Texas for next Tuesday and Wednesday as the flow
aloft turns zonal. Temperatures are expected to remain above
normal.

FIRE WEATHER...
Critical fire weather conditions are occurring across the area
today, as temperatures warm stronger winds aloft are mixing down to
the surface. RHs this afternoon will range from around 7-15%, with
lowest RHs expected from the Guadalupe Mountains and Southeast New
Mexico Plains southward to the Presidio Valley, where recovery last
night was poor. ERC-G values are solidly in the 70th to 90th
percentile, and while portions of the Davis Mountains may see RHs
around 15% this afternoon, stronger winds will still yield critical
conditions given the dry antecedent conditions.

Of additional concern today is the potential for thunderstorms.
First, this afternoon, isolated dry thunderstorms may be possible
across the Marfa Plateau and Davis Mountains.  Given steep lapse
rates, gusty downburst winds will be possible, resulting in erratic
fire behavior in the vicinity of ongoing burns or in event of a new
ignition due to lightning.  There are also storms possible this
afternoon across the far eastern Permian Basin and Lower Trans
Pecos, on the fringes of the current Red Flag Warning. Lightning,
and gusty winds are of primary concern.

Tonight, poor recovery is again expected across the west, with good
to excellent recovery east as the dryline retreats and thunderstorm
chances increase across the Permian Basin and Lower Trans Pecos.
Another dry day is expected Thursday, as RHs drop to around 7-15%
for most of the area, though winds will be much lighter. At this
time, elevated fire weather conditions look possible mainly
along/north of I-20, with near critical conditions possible in the
Guadalupe Mountains where winds will be a bit stronger. Currently,
Thursday looks to be a candidate for a Fire Danger Statement, thus
will hold off on the issuance of a Watch at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  85  59  75 /  40  10  30  20
Carlsbad                       52  81  51  80 /   0   0  10  10
Dryden                         67  94  67  81 /  30  10  60  50
Fort Stockton                  61  84  61  76 /  10  10  40  20
Guadalupe Pass                 50  72  52  69 /   0   0   0   0
Hobbs                          51  78  51  75 /  10  10  10  10
Marfa                          51  80  52  75 /  10   0  20  10
Midland Intl Airport           62  84  58  77 /  30  10  20  20
Odessa                         61  82  58  78 /  20  10  20  10
Wink                           58  86  57  80 /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/44
Hazardous weather outlook, May 2, 10:29 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1029 PM CDT Wed May 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1029 PM CDT Wed May 2 2018 /929 PM MDT Wed May 2 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Severe thunderstorms are possible across across the Permian Basin,
Lower Trans Pecos, Stockton Plateau, and portions of the Big Bend
Area. Some of these storms may become strong to severe, capable of
producing large hail, damaging winds, and locally heavy rainfall. A
Severe Thunderstorm Watch is in effect until 2 AM CDT for the upper
Colorado River Valley, southeast Permian Basin, Stockton Plateau,
and Terrell County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire weather conditions may be possible on
Thursday across the Guadalupe Mountains.

More thunderstorms will be possible Thursday night, Friday and
Saturday over the southeast Permian Basin, lower Trans Pecos,
Stockton Plateau, Davis Mountains and Big Bend region. A few of the
storms could be strong enough to produce gusty winds, small hail and
brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, May 2, 7:49 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT WED MAY 2 2018

TXZ062-069-030130-
Midland TX-Upton TX-
749 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND AND
NORTHEASTERN UPTON COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Midland International Air and Space Port, or 23 miles
southeast of Odessa, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midkiff.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3155 10209 3170 10216 3190 10184 3179 10177
      3164 10178
TIME...MOT...LOC 0049Z 241DEG 16KT 3164 10207

33
Special weather statement, May 2, 9:38 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT WED MAY 2 2018

TXZ050-061-062-030330-
Midland TX-Andrews TX-Ector TX-
938 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 1030 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 11 miles west of Odessa, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Goldsmith and West Odessa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3208 10217 3182 10260 3189 10269 3227 10244
      3211 10221 3209 10221 3209 10218
TIME...MOT...LOC 0237Z 216DEG 30KT 3191 10256

44
Special weather statement, May 2, 9:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
941 PM CDT WED MAY 2 2018

TXZ082-030330-
Terrell TX-
941 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TERRELL COUNTY UNTIL 1030
PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pumpville, or 18 miles northeast of Dryden, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.

LAT...LON 3034 10167 3035 10170 3033 10174 3029 10176
      3004 10176 2991 10185 2994 10211 3057 10176
      3047 10169 3046 10170 3047 10173 3044 10172
      3042 10174 3040 10170 3038 10170 3036 10166
TIME...MOT...LOC 0241Z 206DEG 25KT 3015 10183

80
Special weather statement, May 2, 10:20 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT WED MAY 2 2018

TXZ075-030400-
Pecos TX-
1020 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS COUNTY UNTIL 1100
PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Sheffield, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 304 and 320.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.

LAT...LON 3069 10207 3085 10218 3100 10212 3099 10208
      3100 10205 3098 10201 3099 10198 3096 10195
      3095 10193 3093 10192 3092 10188 3089 10189
      3087 10186 3081 10183
TIME...MOT...LOC 0319Z 223DEG 31KT 3085 10205

80
Special weather statement, May 2, 10:22 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM CDT WED MAY 2 2018

TXZ046-047-051-030400-
Martin TX-Dawson TX-Borden TX-
1022 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 1100 PM
CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lenorah, or 14 miles southwest of Ackerly, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ackerly, Tarzan, Sparenberg, Tenmile and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3269 10149 3253 10167 3253 10169 3251 10169
      3227 10196 3234 10208 3286 10177
TIME...MOT...LOC 0321Z 216DEG 40KT 3241 10193

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:49 PM CDTSpecial Weather StatementMAFMidland41 min
May 2, 8:26 PM CDTSevere Thunderstorm WarningMAFEctor19 min
May 2, 9:38 PM CDTSpecial Weather StatementMAFEctor52 min
May 2, 9:41 PM CDTSpecial Weather StatementMAFTerrell49 min
May 2, 9:57 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin26 min
May 2, 10:05 PM CDTSevere Thunderstorm WarningMAFTerrell25 min
May 2, 10:20 PM CDTSpecial Weather StatementMAF40 min
May 2, 10:22 PM CDTSpecial Weather StatementMAFMartin38 min
May 2, 10:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell45 min
May 2, 10:29 PM CDTSevere Thunderstorm WarningMAFPecos31 min
May 2, 10:35 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Scurry55 min
May 2, 11:18 PM CDTSpecial Weather StatementMAFReagan42 min
May 2, 11:27 PM CDTSevere Thunderstorm WarningMAFReagan48 min
May 2, 11:40 PM CDTSpecial Weather StatementMAFGlasscock50 min
May 3, 3:37 AM CDTSpecial Weather StatementMAFReagan38 min
May 3, 4:09 AM CDTSevere Thunderstorm WarningMAFReagan36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.